Abstract Number: PB1191
Meeting: ISTH 2021 Congress
Background: Gender-affirming hormonal therapy, often including testosterone, is integral to transgender care. While secondary erythrocytosis is a well-recognized consequence of testosterone, the prevalence of erythrocytosis and its contribution to thrombotic risk in this population remain poorly defined.
Aims: To evaluate the incidence, sequelae, and management of erythrocytosis in transgender and non-binary (TGNB) individuals receiving testosterone.
Methods: A retrospective observational study of TGNB individuals >18 years receiving testosterone was undertaken from June 2017 to June 2020 at a university hospital in Portland, Oregon. We then performed an analysis of 14,294,784 hospitalizations from the 2016-17 US National Inpatient Sample (NIS).
Results: 923 transgender individuals receiving testosterone were identified in the university sample (mean age 29 years), with 519 having documented pre- and post-testosterone hemoglobin and hematocrit (Hgb/Hct). Testosterone cypionate was the most common formulation administered in 837/923 patients (90.7%). The mean baseline and peak Hgb was 13.5 and 15.7 g/dL, while the mean baseline and peak Hct were 40.2% and 47.0%, respectively. The mean time-to-peak Hgb/Hct was 31.2 months. 41/519 patients (7.8%) developed a hemoglobin >17.5 g/dL, whereas 104/519 (20%) developed a hematocrit of >50%. Ferritin values were available in 120 individuals with a mean of 50 ng/mL. Dose reduction occurred in 42% of patients with erythrocytosis and 4.8% underwent phlebotomy. Thromboembolic events occurred in 5/519 patients (0.9%), of which 4/5 (80%) had developed erythrocytosis, including two superficial vein thrombosis, two calf vein thrombosis, and one ischemic stroke. Analysis of the NIS identified 4141 admission involving transgender individuals. Of those, only seven were noted to have erythrocytosis, of which one had a concurrent venous thromboembolic event.
Conclusions: Hematocrit >50% occurs in as many as 1 in 5 TGNB individuals undergoing masculinizing therapy with testosterone. Despite the high incidence of erythrocytosis, thromboembolic events and hospitalizations involving erythrocytosis were uncommon.
To cite this abstract in AMA style:Oakes M, Arastu A, Kato C, Somers J, Holly H, Dy G, Kohs T, McCarty O, Raghunathan V, Shatzel J. Erythrocytosis and Thromboembolic Events in Transgender Individuals Undergoing Masculinizing Therapy with Testosterone [abstract]. Res Pract Thromb Haemost. 2021; 5 (Suppl 2). https://abstracts.isth.org/abstract/erythrocytosis-and-thromboembolic-events-in-transgender-individuals-undergoing-masculinizing-therapy-with-testosterone/. Accessed December 11, 2023.
« Back to ISTH 2021 Congress
ISTH Congress Abstracts - https://abstracts.isth.org/abstract/erythrocytosis-and-thromboembolic-events-in-transgender-individuals-undergoing-masculinizing-therapy-with-testosterone/